Heavy Rain, Hall
- When
- June 19, 7:30 AM CST to 8:15 AM CST
- Where
- Hall County, 2 mi NE of Lakeview
- Reported by
- Public
- Coordinates
- 34.691, -100.675
The public measured 2.7 inches of rain in 45 minutes about two miles northeast of Lakeview.
During the morning hours, a complex of thunderstorms propagated slowly southward from the eastern Panhandle into the Rolling Plains. Several of these storms were strong to severe, and one storm produced straight-line wind damage in Quitaque, including lifting the top of the town water tower off.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the morning hours, a complex of thunderstorms propagated slowly southward from the eastern Panhandle into the Rolling Plains. Several of these storms were strong to severe, and one storm produced straight-line wind damage in Quitaque, including lifting the top of the town water tower off. However, the more widespread impact was very heavy rainfall that produced flash flooding over a large chunk of the southeast Panhandle into the northern Rolling Plains. Caprock Canyons State Park recorded 4.02 inches of rainfall, which fell at torrential rates measured as high as 12 inches per hour for a brief period. The extreme rainfall rates led to large amounts of runoff and widespread flooding. A road in the state park was flooded in two locations when the South Prong of the Little Red River became swollen. In addition, numerous other roadways were flooded across Briscoe, Hall, southwest Childress, and northern Cottle Counties. The flooding gradually subsided by the early afternoon hours after storms exited to the southeast. This morning complex of storms produced a large outflow boundary that surged westward onto the Caprock by midday and helped fuel the development of more severe weather later this afternoon. This latter severe weather summary can be found in the following event entry for this date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 4:46 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 546 AM CDT WED JUN 19 2013 .AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL AT BOTH SITES. THAT SAID...TSTM COMPLEX IN THE CENTRAL TEXAS PANHANDLE MAY AFFECT KCDS AROUND 13Z AND THUS HAVE ADDED MENTION OF TSTMS IN THE VICINITY AT THAT TERMINAL. INTO THE AFTERNOON...WE MAY SEE SOME TSTMS DEVELOP NW OF KLBB BUT COVERAGE APPEARS TOO LIMITED TO MENTION EXPLICITLY ATTM. IT WILL BE WARM TODAY-CHECK DENSITY ALTITUDE. && .PREV DISCUSSION... /ISSUED 300 AM CDT WED JUN 19 2013/ SHORT TERM... HIGH AMPLITUDE RIDGE IS PRESENT OVER THE CENTRAL USA THIS MORNING WITH A NOTABLE LOW COMING ASHORE THE OREGON COAST. FOR THE PAST COUPLE OF DAYS...NWP HAS HINTED AT A WEAKNESS IN THE RIDGE BUT INDICATIONS THIS MORNING POINT TOWARD A HIGH PRESSURE CENTER DEVELOPING NEAR THE BIG BEND INTO THURSDAY. WHAT DOES APPEAR IS THAT A LIMB OF ENERGY WILL ROTATE AROUND THE PACIFIC NW LOW. THIS WILL NO DOUBT CAUSE SOME DEGREE OF LIFT OVER THE AREA THOUGH THE MAIN INFLUENCE WILL BE WELL NW OF US. GIVEN THE LACK OF ANY REAL SYNOPTIC SCALE FORCING WORKING IN OUR FAVOR...WE MUST TURN TO MORE LOCAL EFFECTS TO ASCERTAIN IF WE WILL SEE PRECIPITATION. LEE TROUGH ALONG THE EASTERN SLOPE OF THE ROCKIES CONTINUES WITH PLENTIFUL MOISTURE BEING DRAWN IN. LOW LEVEL WIND FIELDS HAVE REMAINED SOUTHEASTERLY INDICATING THE PRESSURE GRADIENT CONTINUES TO BE STRONGER THAN TYPICAL. THERE ARE NO CLEAR INDICATIONS OF ANY BOUNDARIES IN NWP WITH THE POSSIBLE EXCEPTION OF WEAK CONVERGENCE OVER THE ROLLING PLAINS AS WINDS BACK A BIT THIS AFTERNOON. BEST THETA-E FIELDS WILL BE LOCATED WEST AND NORTHWEST THIS AFTERNOON AND FCST SOUNDINGS DO INDICATE THINGS REMAINING CAPPED EAST WITH SOME POTENTIAL FOR ISOLATED TO PERHAPS SCATTERED STORMS THIS AFTERNOON AND EVENING. INHERITED FCST APPEARS TO CAPTURE NEWEST THINKING QUITE WELL AND WILL ONLY MADE SMALL ADJUSTMENTS FOR POPS THIS AFTERNOON. CONDITIONAL SEVERE THREAT WILL EXIST WITH ANY STORMS WHICH BECOME ESTABLISHED AS MUCAPE OF 2KJ/KG AND BULK SHEAR OF 30-35 KTS WILL BE PRESENT. LONG TERM... THE SUBTROPICAL UA RIDGE WILL CONTINUE TO DOMINATE ACROSS THE SOUTHERN PLAINS TOMORROW THROUGH THE WEEKEND...PROVIDING THE AREA WITH ABOVE NORM WARMTH /MID TO UPPER 90S/. BY THE WEEKEND HOWEVER...THE CENTER OF THE RIDGE WILL GET SHIFTED EAST TOWARDS NORTH CENTRAL TX/SW OK...COURTESY OF A BROAD UA LOW ACROSS THE NW PACIFIC CURRENTLY MOVING ONSHORE. AS SUCH...SW FLOW ALOFT WILL BE MOST PROMINENT NW OF THE CWA...FROM THE SWRN CONUS TO ACROSS THE CENTRAL/HIGH PLAINS. SFC LEE TROUGHING DRAPED FROM SERN CO TO SOUTH CENTRAL NM MAY BE A FOCUS FOR STORM DEVELOPMENT...COMBINED WITH THE TRANSPORT OF BAJA MOISTURE...TOPOGRAPHIC INFLUENCES AND DIURNAL HEATING. LOCALLY...STORMS WILL LIKELY BE HARD-PRESSED TO DEVELOP...BUT PRECIP ACTIVITY BRUSHING ACROSS THE WRN AND NWRN ZONES IS PLAUSIBLE...WITH HIGH DEPENDENCE ON THE EXACT LOCATION OF THE SFC TROUGH. WILL HOLD ON TO MENTIONABLE POPS ACROSS THE SAID AREAS EACH AFTN-EVENING TOMORROW AND FRIDAY...WITH 10-13 PERCENT POPS THROUGHOUT THE WEEKEND. NEXT WEEK...WARM CONDITIONS WILL ENSUE /90S/ AS THE UA RIDGE RETROGRADES BACK ACROSS THE CWA EARLY IN THE WEEK...TO NEAR THE FOUR-CORNERS BY MID-WEEK. GENERALLY...DRY CONDITIONS APPEAR TO DOMINATE DURING THE SAID RIDGE NORTHWESTWARD PROPAGATION...WITH THE EXCEPTION OF A WEAKNESS NOTED ALONG THE WESTERN PERIPHERY OF THE UA RIDGE /LIGHT QPF SIGNALS ACROSS THE FAR NWRN ZONES MONDAY EVENING/. NOT QUITE READY TO BITE ON THIS AS THE NEED FOR RUN TO RUN CONSISTENCY WITH REGARD TO THIS WEAKNESS IS DESIRED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 94 65 94 65 93 / 20 20 20 20 20 TULIA 92 68 94 67 94 / 20 20 10 10 10 PLAINVIEW 93 69 94 68 94 / 20 20 10 10 10 LEVELLAND 96 69 96 69 95 / 20 20 10 10 10 LUBBOCK 94 70 96 69 95 / 10 20 10 10 10 DENVER CITY 96 69 98 69 97 / 20 20 10 10 10 BROWNFIELD 96 70 97 68 96 / 10 20 10 10 10 CHILDRESS 93 70 98 71 98 / 10 20 10 10 0 SPUR 91 70 96 71 96 / 10 10 10 10 10 ASPERMONT 96 70 98 72 98 / 10 10 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 404 AM CDT WED JUN 19 2013 TXZ021>044-200915- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 404 AM CDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED TO POSSIBLY SCATTERED SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND EVENING...GENERALLY WEST OF THE INTERSTATE 27 CORRIDOR. HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
The Amarillo radar (KAMA), 112 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
5 flash flood, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
The public measured 2.7 inches of rain in 45 minutes about two miles northeast of Lakeview.
A trained spotter measured 3.5 inches of rain in Memphis.
Widespread flash flooding was reported by several sources in northern Hall County. The Hall County Sheriff's Office and public reported widespread flash flooding in north-central Hall County from torrential rain. A resident in Lakeview measured 2.7 inches of rain in just 45 minutes, and a total rainfall of 3.5 inches was measured in Memphis. Rapid runoff resulted in flooding of Highway 256 from Lesley east to Lakeview, and to 5.5 miles southwest of Memphis. This highway was reported as being impassable in Lesley. The cluster of storms responsible for this flooding earlier produced five-minute rainfall rates measured as high as 0.72 inches by a Texas Tech University West Texas Mesonet located two miles southwest of Clarendon. Damage to roads, property, or some area crops are unknown.
A cooperative weather observer measured 4.02 inches of rain. The duration of rainfall was estimated from radar and West Texas Mesonet data.
Torrential rainfall rates produced 1.92 inches of rain in nearly 30 minutes at Caprock Canyons State Park. Additional rainfall from training thunderstorms this morning resulted in a storm total rainfall of 4.02 inches at the park. Similar to a flash flood in the park in September of 2012, the bridge crossing the South Prong of the Little Red River was inundated by floodwaters laden with debris and subsequently lost large sections of asphalt road. Elsewhere in Briscoe County, a rock slide occurred along Highway 256 east of Silverton and Farm-to-Market Road 599 in Gasoline was under water.
An emergency manager reported wind damage just west of Quitaque with wind gusts estimated to 70 mph. Along with area roofs being damaged, some mobile homes were shifted from their foundation and tree limbs up to eight inches in diameter were snapped. In Quitaque, winds of similar magnitude removed the top of the town's old water tower.
Law enforcement reported numerous trees and one power line down in the Flomot area. Also, an estimated 25 center pivot irrigation systems were overturned and damaged nearby.
Torrential rainfall inundated several roads in northern Cottle County for at least two hours. The worst flooding was observed in and around Cee Vee where law enforcement reported all roads as impassable. Road flooding elsewhere was less severe, but still an inconvenience to motorists particularly along Highway 83 and Farm-to-Market Road 104. No known damage occurred to the road surfaces.
Law enforcement reported flooding along Main Street in Turkey. Sections of rural roads outside the city also had various degrees of flooding. No known flood damage was reported in Turkey.
Law enforcement reported that all roads in northern Motley County had some degree of flooding. Torrential rainfall created several mud and debris flows that in some cases deposited in excess of one foot of mud along sections of roads. No known damage occurred to any of the road surfaces.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450784, 450785, 450778, 450786, 450938, 450902, 450903, 450950, 450955, 450956.